Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 11, NWS Newport/Morehead City, NC

August 26, 1998Beaufort County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 26, 1998, 5:45 PM EDT for Beaufort County, Pitt County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 5:45 PM EDT (21:45 UTC)
Expired
Aug 26, 1998, 9:45 PM EDT
In force
4 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Beaufort County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 262143
FFWMHX
NCC013-147-270145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
545 PM EDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAUFORT COUNTY
  PITT COUNTY

* UNTIL 945 PM EDT

* AT 545 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN SQUALLS OF TORRENTIAL RAINS
  ASSOCIATED WITH HURRICANE BONNIE... MOVING NW AT 50 MPH.

* DOPPLER RADAR INDICATES TWO HOUR RAINFALL IN EXCESS OF 21/2
  INCHES WITH ADDITIONAL AMOUNTS OF 2-3 INCHES POSSIBLE BY 10 PM.
  THIS WILL PRODUCE WIDESPREAD URBAN AND POOR DRAINAGE FLOODING.

IF YOU ARE IN THESE AREAS... MOVE TO HIGHER GROUND. DO NOT DRIVE
THROUGH WATER COVERING THE ROAD.


JME/RVT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:40 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT WED AUG 26 1998

RDU: LOWS TONIGHT MID TO UPPER 70S.  CATAGORICAL POPS TONIGHT WITH
HIGHEST POS THU NE.  SHOULD SEE IMPROVMENT WHEN BONNIE MOVES EAST OF
AREA BUT THIS COULD TAKE LONGER THAN CURRENT FCST...ESP IF LATEST
ETA IS IN THE BALLPARK.

CWF: WILL AWAIT LATEST ADVY BUT WILL HOLD ONTO HURRICANE FORCE WINDS
LONGER TONIGHT WITH SLOW MOVEMENT OF STORM.  THINK POST STORM SWELLS
WILL KEEP SCA CONDITIONS GOING THROUGH FRI.

DISC: OBVIOUSLY FCST WILL BE TIED TO OFFICIAL NHC TRACK.  STARTING
TO GET SUSTAINED TROPICAL STORM FORCE WINDS ALONG THE COAST S OF HAT
WITH OCCASIONAL GUSTS IN SQUALLS TO HURRICANE FORCE.  THINK AREA S
OF KINSTON TO HAT LINE WILL SEE HURRICANE FORCE WINDS DEVELOPING
AROUND/BY 00Z WITH A SLOW DECREASE AFTER MIDNIGHT.  ONCE EYE
COMPLETELY MAKES LANDFALL FOCUS WILL SHIFT FROM WIND DAMAGE TO FLOOD
PROBLEMS.  LATEST ETA HAS ME CONCERNED ABOUT POSSIBLE MAJOR FLOODING
WITH STALLED OUT TROPICAL SYSTEM. NOT SURE TROF WILL KICK OUT STORM
AS ADVERTISED AS CURRENT NNW TRACK MAY BE DUE TO MOMENTUM.  LOTS TO
CONSIDER.

.MHX...HURRICANE WARNING COAST AND SOUNDS.
       FF WATCH
       INLAND HIGH WIND WARNING COASTAL PLAINS.

ELARDO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:58 PM EDTTornado WarningMHXOnslow32 min
Aug 26, 5:07 PM EDTTornado WarningMHXHyde, Tyrrell48 min
Aug 26, 5:18 PM EDTTornado WarningMHXJones47 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.